Robust inference with GMM estimators. (English) Zbl 0996.62026

Summary: The local robustness properties of generalized method of moments (GMM) estimators and of a broad class of GMM based tests are investigated in a unified framework. GMM statistics are shown to have bounded influence if and only if the function defining the orthogonality restrictions imposed on the underlying model is bounded. Since in many applications this function is unbounded, it is useful to have procedures that modify the starting orthogonality conditions in order to obtain a robust version of a GMM estimator or test. We show how this can be obtained when a reference model for the data distribution can be assumed.
We develop a flexible algorithm for constructing a robust GMM (RGMM) estimator leading to stable GMM test statistics. The amount of robustness can be controlled by an appropriate tuning constant. We relate by an explicit formula the choice of this constant to the maximal admissible bias on the level or (and) the power of a GMM test and the amount of contamination that one can reasonably assume given some information on the data. Finally, we illustrate the RGMM methodology with some simulations of an application to RGMM testing for conditional heteroscedasticity in a simple linear autoregressive model.
In this example we find a significant instability of the size and the power of a classical GMM testing procedure under a non-normal conditional error distribution. On the other side, the RGMM testing procedures can control the size and the power of the test under non-standard conditions while maintaining satisfactory power under an approximatively normal conditional error distribution.


62F35 Robustness and adaptive procedures (parametric inference)
62F10 Point estimation
62P20 Applications of statistics to economics


Full Text: DOI


[1] Amemiya, T.: The nonlinear two-stages least squares estimator. Journal of econometrics 2, 105-110 (1974) · Zbl 0282.62089
[2] Bansal, R.; Hsieh, D.; Viswanathan, S.: No arbitrage and arbitrage pricing: a new approach. Journal of finance 48, 1719-1747 (1993)
[3] Bednarski, T.: Fréchet differentiability of statistical functionals and implications to robust statistics. New directions in statistical data analysis and robustness, 26-34 (1993) · Zbl 0819.62044
[4] Clarke, B. R.: Nonsmooth analysis and Fréchet differentiability of M-functionals. Probability theory and related fields 73, 197-209 (1986) · Zbl 0581.60005
[5] Engle, R. F.: Autoregressive conditional heteroscedasticity with estimates of the variance of united kingdom inflation. Econometrica 50, 987-1007 (1982) · Zbl 0491.62099
[6] Gasko, M.; Rosenberger, J. L.: Comparing location estimators: means, medians, and trimean. Understanding robust and exploratory data analysis, 297-338 (1983)
[7] Gourieroux, C.; Monfort, A.: A general framework for testing a null hypothesis in a mixed form. Econometric theory 5, 63-82 (1989)
[8] Hampel, F.R., 1968. Contribution to the theory of robust estimation. Ph.D. Thesis, University of California, Berkeley.
[9] Hampel, F. R.: The influence curve and its role in robust estimation. Journal of the American statistical association 69, 383-393 (1974) · Zbl 0305.62031
[10] Hampel, F. R.; Ronchetti, E. M.; Rousseeuw, P. J.; Stahel, W. A.: Robust statistics: the approach based on influence functions. (1986) · Zbl 0593.62027
[11] Hansen, L. P.: Large sample properties of generalized method of moments estimators. Econometrica 50, 1029-1054 (1982) · Zbl 0502.62098
[12] Hausman, J. A.: Specification tests in econometrics. Econometrica 46, 1251-1272 (1978) · Zbl 0397.62043
[13] Heritier, S.; Ronchetti, E.: Robust bounded-influence tests in general parametric models. Journal of the American statistical association 89, 897-904 (1994) · Zbl 0804.62037
[14] Holly, A.: A remark on hausman’s specification tests. Econometrica 50, 749-759 (1982) · Zbl 0523.62095
[15] Huber, P.: Robust statistics. (1981) · Zbl 0536.62025
[16] Imbens, G. W.; Spady, R. H.; Johnson, P.: Information theoretic approaches to inference in moment condition models. Econometrica 66, 333-357 (1998) · Zbl 1055.62512
[17] Johnson, N.; Kotz, S.: Continuous and discrete distributions, vol. 2. (1991) · Zbl 0744.62023
[18] Koenker, R. W.: Robust methods in econometrics. Econometric review 1, 213-255 (1982) · Zbl 0512.62111
[19] Koenker, R. W.; Bassett, G.: Regression quantiles. Econometrica 46, 33-50 (1978) · Zbl 0373.62038
[20] Koenker, R. W.; Machado, J. A. F.: GMM inference when the number of orthogonality conditions is large. Journal of econometrics 93, 327-344 (1999) · Zbl 0941.62077
[21] Koenker, R. W.; Machado, J. A. F.; Skeels, C. L.; Welsh, A. H.: Momentary lapses: moment expansions and the robustness of minimum distance estimation. Econometric theory 10, 172-197 (1994)
[22] Krasker, W. S.: Two-stage bounded-influence estimators for simultaneous equations models. Journal of business and economic statistics 4, 437-444 (1986)
[23] Krasker, W. S.; Welsch, R. E.: Resistant estimation for simultaneous-equations models using weighted instrumental variables. Econometrica 53, 1475-1488 (1985) · Zbl 0583.62095
[24] Krishnakumar, J.; Ronchetti, E.: Robust-estimators for simultaneous equations models. Journal of econometrics 78, 295-314 (1997) · Zbl 0900.62652
[25] Künsch, H.: Infinitesimal robustness for autoregressive processes. Annals of statistics 12, 843-863 (1984) · Zbl 0587.62077
[26] Lucas, A., Van Dijk, R., Kloek, T., 1994. Outlier robust GMM estimation of leverage determinants. Tinbergen Institute discussion paper 94–132.
[27] Markatou, M.; Ronchetti, E.: Robust inference: the approach based on influence functions. Handbook of statistics, vol. 15 15, 49-75 (1997) · Zbl 0906.62028
[28] Martin, R. D.; Yohai, V. J.: Influence functionals for times series. Annals of statistics 14, 781-818 (1986) · Zbl 0608.62042
[29] Newey, W. K.: Generalized method of moments specifications testing. Journal of econometrics 29, 229-256 (1985) · Zbl 0606.62132
[30] Newey, W. K.; West, K. D.: Hypothesis testing with efficient method of moments estimation. International economic review 28, 777-787 (1987) · Zbl 0676.62029
[31] Newey, W. K.; West, K. D.: A simple positive-definite, heteroscedasticity and autocorrelation consistent covariance matrix estimator. Econometrica 55, 703-708 (1987) · Zbl 0658.62139
[32] Peracchi, F.: Robust M-estimators. Econometric review 9, 1-30 (1990) · Zbl 0718.62073
[33] Peracchi, F.: Robust M-tests. Econometric theory 7, 69-84 (1991)
[34] Rousseeuw, P. J.; Leroy, A.: Robust-regression and outlier detection. (1987) · Zbl 0711.62030
[35] Von Mises, R.: On the asymptotic distribution of differentiable statistical functions. Annals of mathematical statistics 18, 309-348 (1947) · Zbl 0037.08401
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.